I also wouldn't want to offer specific medical advice, but I recently was able to give up blood pressure medication after taking it for about 10 years, and what worked for me is probably good general advice for anyone overweight with BP issues:
1) exercise on a regular basis 2) limit alcohol 3) limit salt 4) eat a high-fiber diet 5) do what you can to lose overall body fat.
If that wasn't working I would still be taking my BP meds, because you don't want untreated hypertension. At one time limiting alcohol and salt sounded like total boring advice to me, like why don't I just go do some pushups and eat some All-Bran and sort my sock drawer..... But now I just want to feel good and live a long life, preferably without pills.
I'm glad you're getting a second opinion. I agree, it's very important to provide your healthcare team with every scrap of history and information you are able to produce. They can't gather a useful history without those details.
I wouldn't try to offer you medical advice; each person's health profile is impacted by so many unique variances, and only a good medical professional can work through those associations. I can say that activity has been shown to improve blood pressure and cardiovascular health (I don't mean "workouts" - I mean simply more moving around in normal life). Diet can be a factor, especially if you're sensitive to certain types of foods. Many have seen good response by limiting (especially) complex carbs, or increasing veggies, changing the types of proteins they rely upon... many factors. Again, only a good doctor in coordination with a nutritional specialist can work through that. You can certainly make attempts and trials of your own, but it might be a more direct route to simply ask for nutritional consultation. A Functional Medicine Practitioner might be able to provide some assistance along those lines, also.
In my case, I had some "symptoms" which were leading toward a diagnosis I was dreading... and it turned out that those "symptoms" are actually drug actions. One drug I stopped immediately, although it won't be out of my body for another several weeks. Another I can't stop unless I choose to stop breathing... so I'll have to learn additional management techniques to control the side effects so I can maintain the therapy my specialist prescribes. It's very frustrating.
You might consider or ask about how the meds you're on interact with each other (you can search for this online), or see if you can switch to a different med which would provide the same therapeutic effect. Again, none of that is something you can accomplish without your doctor's aid. But then, that's what you're paying him/her for. Let them earn that wage.
I hope you find a solution. It can be so frustrating. Try to find some ways to de-stress, if you can. That's a big factor in most health issues, although it's not advocated as the physical factors are.
The first questions anyone should ask you, especially a new doctor are:
What factors have doctors suspected, and how did they rule them out? What have you tried? (Go in with a very detailed list of everything you can remember, because you won't remember anything once you're in there.) Is your blood pressure as high at home as it is in the doctor's office? (There's a phenomenon called "white coat hypertension," when blood pressure shoots up anytime the person is around medical staff. It has its own dangers, but it's important to separate that out as a cause.) What is your lifestyle like? Be able to describe typical diet, how much you exercise, whether you're consistent in diet and exercise day to day and season to season, what level of work stress you deal with, what you do to relax, etc. If you're unemployed, that counts as job stress-- having too much empty time is actually worse for your health than being too busy.
If you had the same blood pressure issues years ago and at an extremely low weight, I would guess that it's something structural in your circulatory system, not just an issue of diet. But finding a doctor who's interested in solving the puzzle will help. If you see a doctor who says, "I'm not sure what to do to help you," ask him/her who they know who would take you on as a challenge. You want someone who will be driven nuts if s/he can't figure it out.
6/5/14 8:44 P
Turns out my high BP was from using my rescue inhaler far too frequently. I was switched to a steroid inhaler, and only use the rescue when needed. That compounded with switching my birth control pill to a progestin only one, (so it has no estrogen, which can increase your BP), lowered my BP to a very normal level, yay!
This will obviously only be helpful if you have asthma or are on some form of birth control :)
Fitness Minutes: (65,929)
5,025 6/4/14 1:45 A
I also wouldn't be too quick to relate one problem/med to another...eg: BP med "causing Cholesterol" med "causing Diabetes"....
Remember that you are 30 years older now!! LOL Most of us who get BP, Cholesterol and Diabetes problems will develop them as a result of metabolism changes and weight gain over the years.... Now, if your Cholesterol went remarkably up within a month or two of starting the BP med, that might be a different story. More likely its just the passage of time....
Hope that a new doctor with a different perspective can bring some clarification, and get you on some meds that result in better health and are easier for you to tolerate!! all the best, patti
Edited by: LADYSTARWIND at: 6/4/2014 (01:47)
Fitness Minutes: (255)
6/3/14 2:04 P
Thanks to everyone for the quick responses. I'm taking the advice and seeking out an internist. I think having several people tell me that was just the kick in the pants I needed!
6/3/14 1:46 P
I don't really have any advice for you except that you might want to visit a different doctor (maybe a MD who's an internist). There are many different medications to control high blood pressure and, if you're having trouble with the one your doctor prescribed, then I don't really understand why he doesn't prescribe a different medication.
I don't think there's always an explanation as to why some people get high blood pressure. In fact, for many adults with high blood pressure, there's no identifiable cause.
High blood pressure is definitely something that needs to be treated. It's really dangerous. Taking herbs to control blood pressure isn't a great idea. My brother tried the all natural route and ended up first having a stroke and then (after he continued along the all natural route) in heart failure due to years of uncontrolled high blood pressure.
Have you tried other MDs for second or third opinions? I imagine you have if it's been an issue for 30 years, but surely there is a physician out there that can look at your bloodwork and lifestyle and figure out the cause for high BP.
I do not have any advice - while my whole family is on BP meds, I've thankfully staved that genetic time bomb so far - but hope someone does, and you can find a physician that will look deeper than the Rx pad as the ultimate solution to all problems.
6/3/14 1:30 P
I am not sure how any advice I can give would help....but mine is much lower after eating carefully (following spark numbers), walking regularly, and trying to relax.
I've also included berries a couple times a week, oatmeal almost daily, potassium filled foods (beans, occasional potatoes), and beets on my salad regularly.
Fitness Minutes: (255)
6/3/14 1:18 P
I'm hoping someone out there has had this same experience and found a solution.
I've had high blood pressure for over 30 years. No one can explain to me why. When first diagnosed I weighed 105 lbs. After years of medication, I am now up to 170 lbs. The blood pressure meds caused cholesterol to rise, then the cholesterol meds caused my sugar to rise, and the diabetes meds caused my weight to skyrocket. I am so sick of the medication circus that I visited a naturalpathy who gave me some Hawthorne supplements for the BP.
Much to the disapproval of my doctor, I have trimmed myself down to just blood pressure medication (Tribenzor). Problem is, it takes my numbers down a little, but its still not perfect. Second problem is diarrhea. It's almost immediate after taking the pill. (And I'm ashamed to say I had a few accidents from the uncontrollable diarrhea.) Doctor says he had never heard of this, but website states it is a common side effect and should be reported. Doctor's solution is - you guessed it - add another medication.
I also read that the cause for high BP could possibly be cortisol levels. I'm out of ideas, sick of the diarrhea, sick of taking pills, and looking for alternatives. Years of trying to control this has resulted in me being obese and still afflicted by the original problem of high blood pressure.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.